Alert archive / Texas / Tornado Warnings in 2018
Tornado Warning 9, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this tornado warning at Oct 31, 2018, 3:17 PM CDT for Fort Bend County, Harris County, Texas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 31, 2018, 3:17 PM CDT (20:17 UTC)
- Expired
- Oct 31, 2018, 3:45 PM CDT
- In force
- 28 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Fort Bend County, TX, Harris County, TX
The radar
The Houston radar (KHGX), 39 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 31, 3:02 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.3 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 649 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 840 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.0
The text
As transmitted.
906
WFUS54 KHGX 312017
TORHGX
TXC157-201-312045-
/O.NEW.KHGX.TO.W.0009.181031T2017Z-181031T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Houston/Galveston TX
Issued by National Weather Service Lake Charles LA
317 PM CDT WED OCT 31 2018
The National Weather Service in League City has issued a
* Tornado Warning for...
Northeastern Fort Bend County in southeastern Texas...
South central Harris County in southeastern Texas...
* Until 345 PM CDT.
* At 317 PM CDT, a severe thunderstorm capable of producing a tornado
was located over southwestern Riverstone, or over First Colony,
moving northeast at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Northwestern Pearland, Sugar Land, Missouri City, eastern
Rosenberg, Stafford, Bellaire, Hunters Creek Village, Bunker Hill
Village, Piney Point Village, Town West, First Colony, Fresno,
Spring Branch West, Meadows Place, Hedwig Village, Arcola,
Thompsons, Westbury, New Territory and Westwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 2958 9537 2959 9538 2958 9539 2958 9543
2952 9544 2942 9560 2955 9574 2979 9553
2959 9535
TIME...MOT...LOC 2017Z 226DEG 16KT 2955 9561
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$3 follow-up statements
344
WWUS54 KHGX 312023
SVSHGX
Severe Weather Statement
National Weather Service Houston/Galveston TX
323 PM CDT WED OCT 31 2018
TXC157-201-312045-
/O.CON.KHGX.TO.W.0009.000000T0000Z-181031T2045Z/
Fort Bend TX-Harris TX-
323 PM CDT WED OCT 31 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR
NORTHEASTERN FORT BEND AND SOUTH CENTRAL HARRIS COUNTIES...
At 322 PM CDT, a severe thunderstorm capable of producing a tornado
was located over southeastern Sugar Land, moving northeast at 20 mph.
A tornado was sighted at FM 2579 at Agnes Road just south of
Sugarland.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Northwestern Pearland, Sugar Land, Missouri City, eastern Rosenberg,
Stafford, Bellaire, Hunters Creek Village, Bunker Hill Village, Piney
Point Village, Town West, First Colony, Fresno, Spring Branch West,
Meadows Place, Hedwig Village, Arcola, Thompsons, Westbury, New
Territory and Westwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 2958 9537 2959 9538 2958 9539 2958 9543
2952 9544 2942 9560 2955 9574 2979 9553
2959 9535
TIME...MOT...LOC 2022Z 226DEG 16KT 2957 9559
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$620
WWUS54 KHGX 312036
SVSHGX
Severe Weather Statement
National Weather Service Houston/Galveston TX
336 PM CDT WED OCT 31 2018
TXC157-201-312045-
/O.CON.KHGX.TO.W.0009.000000T0000Z-181031T2045Z/
Fort Bend TX-Harris TX-
336 PM CDT WED OCT 31 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR EAST
CENTRAL FORT BEND AND SOUTH CENTRAL HARRIS COUNTIES...
At 336 PM CDT, a severe thunderstorm capable of producing a tornado
was located over northern Missouri City, moving northeast at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Eastern Sugar Land, Missouri City, Stafford, Bellaire, Westbury,
Sharpstown, Meyerland Area, Fifth Street, Westwood, Braeburn, Fondren
Gardens, Central Southwest, Willowbend, Brays Oaks, Fort Bend
Houston, Mid West, Gulfton and South Main.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 2955 9557 2959 9559 2973 9553 2964 9541
TIME...MOT...LOC 2036Z 226DEG 16KT 2962 9554
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$674
WWUS54 KHGX 312046
SVSHGX
Severe Weather Statement
National Weather Service Houston/Galveston TX
346 PM CDT WED OCT 31 2018
TXC157-201-312056-
/O.EXP.KHGX.TO.W.0009.000000T0000Z-181031T2045Z/
Fort Bend TX-Harris TX-
346 PM CDT WED OCT 31 2018
...THE TORNADO WARNING FOR EAST CENTRAL FORT BEND AND SOUTH CENTRAL
HARRIS COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been allowed to expire.
A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Texas.
LAT...LON 2955 9557 2959 9559 2973 9553 2964 9541
TIME...MOT...LOC 2046Z 226DEG 16KT 2965 9551
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Oct 31, 1:17 PM CDT, 2 hours earlier.
Area forecast discussion, Oct 31, 1:17 PM CDT, 2 hours before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
117 PM CDT Wed Oct 31 2018
.AVIATION...
Scattered showers with embedded storms impacting the more
southern hubs late this morning. Expect continued activity
similar to this over the next 4 to 6 hours with an anticipated
main broken line of thunderstorms to development ahead of a
central Texas cold front late this afternoon into early evening.
Forecast is for a ragged or broken line of thunderstorms to
develop and march across the region from around sunset through
midnight...the main front passing off the coast during the early
Thursday morning hours. Lingering early morning showers to periods
of light rain in the post-frontal will hang on through around 4
or 5 AM further south...overcast through late morning with break
up late in the period as drier air works in on gusty northwesterly
winds. 31
&&
.PREV DISCUSSION... /ISSUED 1024 AM CDT Wed Oct 31 2018/
UPDATE...
Radar imagery shows showers and thunderstorms mostly west of I-45
this morning, with the best convection currently located over
Matagorda moving into Brazoria and Fort Bend counties. Winds
associated with these storms have been hovering around 30-35 mph,
with the storm motion to the northeast near 25 mph. IR imagery
shows cloud tops continuing to cool to near -67 dec C, as the
storms tap into some mid to upper level instability.
The 12Z upper level sounding out of College Station shows a
small, breakable cap at 950 mb. With daytime heating, this cap
should erode by the early afternoon hours. Most of the short term
guidance continues to develop showers and thunderstorm this
afternoon out ahead of the cold front. These storms could become
severe with strong winds, hail and an isolated tornado possible.
Have gone ahead and raised PoPs to account for current radar
imagery and trends in the short term guidance. Considering this
morning's model guidance, the timing of the cold front at this
time appears to be about the same. Expecting storms to reach our
northern tier of counties from Caldwell to Crockett late this
afternoon into early this evening, moving into the Houston metro
and along I-10 during the evening hours, and reaching the coast
around midnight. Much of SE TX remains in an enhanced risk for
severe storms today and through the evening hours, issued by SPC.
Additionally, localized heavy rainfall will be possible with this
precipitation. The HRRR appeared bullish with precip totals in
the first few runs this morning, but has backed off with its
extremes. At this time widespread amounts of 1-2 inches will be
possible with isolated higher totals of 4-6 inches. Also worth
mentioning, trends in the recent runs of both the HRRR and RAP13
have also focused these higher amounts over the coastal counties
such as Brazoria and Galveston. Though the severe threat remains
the primary risk this afternoon and into the evening, we will also
need to monitor the potential for localized heavy rainfall especially
over our already fairly saturated soils.
Hathaway
PREV DISCUSSION... /ISSUED 1018 AM CDT Wed Oct 31 2018/
UPDATE...
Radar imagery shows showers and thunderstorms mostly west of I-45
this morning, with the best convection currently located over
Matagorda moving into Brazoria and Fort Bend counties. Winds
associated with these storms have been hovering around 30-35 mph,
with the storm motion to the northeast near 25 mph. IR imagery
shows cloud tops continuing to cool to near -67 dec C, as the
storms tap into some mid to upper level instability.
The 12Z upper level sounding out of College Station shows a
small, breakable cap at 950 mb. With daytime heating, this cap
should erode by the early afternoon hours. Most of the short term
guidance continues to develop showers and thunderstorm this
afternoon out ahead of the cold front. These storms could become
severe with strong winds, hail and an isolated tornado possible.
Have gone ahead and raised PoPs to account for current radar
imagery and trends in the short term guidance. Considering this
morning's model guidance, the timing of the cold front at this
time appears to be about the same. Expecting storms to reach our
northern tier of counties from Caldwell to Crockett late this
afternoon into early this evening, moving into the Houston metro
and along I-10 during the evening hours, and reaching the coast
around midnight. Much of SE TX remains in an enhanced risk for
severe storms today and through the evening hours, issued by SPC.
Additionally, localized heavy rainfall will be possible with this
precipitation. The HRRR appeared bullish with precip totals in
the first few runs this morning, but has backed off with its
extremes. At this time widespread amounts of 1-2 inches will be
possible with isolated higher totals of 4-6 inches. Also worth
mentioning, trends in the recent runs of both the HRRR and RAP13
have also focused these higher amounts over the coastal counties
such as Brazoria and Galveston. Though the severe threat remains
the primary risk this afternoon and into the evening, we will also
need to monitor the potential for localized heavy rainfall especially
over our already fairly saturated soils.
Hathaway
PREV DISCUSSION... /ISSUED 525 AM CDT Wed Oct 31 2018/
DISCUSSION...
Bands of light rain developing over the coastal waters are moving
up into southern portions of the CWA this morning. To the west...
a skinny line of showers are developing along the prefrontal trof
(and likely aided by a shortwave aloft). The activity moving from
the Gulf appears to associated with a stray upper low tracking up
the coast from BRO. All of this looks to be setting the stage for
a rather active day/evening...and probably to much dismay for all
the ghouls getting ready to haunt the streets tonight.
Short-range models are indicating the development of scattered TS
this afternoon for SE TX...out ahead of the main front. Depending
on how much heating we get, there may be enough instability/shear
to support strong to marginally severe storms later this morning/
early afternoon (with the aforementioned upper low). However, the
main threat of severe weather will be late this afternoon (starting
up north) through the evening hours (further to the south) as the
cold front moves into the region. Very favorable jet dynamics
aloft along with the progged deep-layer shear/lift from the front
itself should be supportive for severe weather for much of SE TX.
Primary threats will be damaging winds, hail and possible tornado
development. See SPC Day 1 Outlook for more details.
Also of note for the event will be the possibility of brief/locally
heavy rainfall with the line of storms. While they will be moving
at a decent rate (and not training), rainfall totals could
average from 1 to 2 inches with isolated amounts from 4 to 6
inches. This should be enough to produce some urban/small stream
flooding.
All of this activity will be moving E/SE out of the area into the
coastal waters by early Thur morning (09-12Z). A cooler/drier air
mass should settle across the CWFA for Thur/Fri as the upper trof
axis shifts east. However, the ensuing NW upper flow is then expected
to push a strong upper low/shortwave down into the state by Sun.
Elevated POPs to return for Sun/Mon. 41
MARINE...
South winds 10-20 knots bays and 15 to 25 knots over the Gulf waters
with building seas. S/W moving up from the southwest will likely
bring scattered showers and even a few thunderstorms this morning.
Waterspout threat this morning with the stronger storms. Have issued
an SCA for late afternoon over the 20-60nm waters then expanding
into the nearshore waters this evening. Strong to severe
thunderstorms with primary threat of severe from winds in excess of
40 knots tonight. A cold front pushes off the coast overnight into
early Thursday morning. Winds become northwest in the wake of the
frontal boundary and steep waves/chaotic seas should form and could
see some isolated 9-10 foot seas. SCA will need extending. The
offshore flow persists well into Friday morning. Weak high pressure
slides out into the Gulf early Saturday morning varying winds back
to the southwest. Light to moderate south winds Saturday afternoon
through Sunday evening. Another cold front slides through Monday
morning.
45
AVIATION...
Patchy MVFR ceilings this morning beneath the expanding cirrus
shield. S/W producing a few showers beneath the cap around 800mb.
Cap should strengthen somewhat this morning with steepening lapse
rates above. May need to add VCSH this morning in upcoming package.
Cold front through FTW and nearing SJT and will continue to push
southward today and should reach the CLL area around 21z with a few
hours of showers and thunderstorms...gusty winds likely with these
storms. Band of storms coalescing as it comes with more linear wind
profile over IAH/HOU area 00-04z. If storms get more organized late
this morning or more likely this afternoon ahead of the frontal
boundary could see impacts at IAH/HOU hubs...latest HRRR has been
pinging moreso on this likelihood. Northwest gusty winds in the wake
of the frontal storms tonight.
45
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 53 66 46 71 51 / 80 20 0 0 0
Houston (IAH) 59 67 50 71 53 / 100 30 0 0 0
Galveston (GLS) 64 69 57 69 64 / 100 60 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...Small Craft Advisory until 1 PM CDT Thursday for the following
zones: Coastal waters from Freeport to Matagorda Ship
Channel TX out 20 NM...Matagorda Bay...Waters from Freeport
to Matagorda Ship Channel TX from 20 to 60 NM.
SMALL CRAFT SHOULD EXERCISE CAUTION through Thursday afternoon
for the following zones: Coastal waters from High Island to
Freeport TX out 20 NM...Galveston Bay.
Small Craft Advisory until 1 PM CDT Thursday for the following
zones: Waters from High Island to Freeport TX from 20 to 60
NM.
&&
Discussion...08
Aviation/Marine...31Hazardous weather outlook, Oct 31, 2:12 PM CDT, 1 hour 5 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 212 PM CDT Wed Oct 31 2018 TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313- 335>338-436>438-011915- Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria- Coastal Galveston-Coastal Harris-Coastal Jackson- Coastal Matagorda-Colorado-Fort Bend- Galveston Island and Bolivar Peninsula-Grimes-Houston- Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson- Inland Matagorda-Madison-Matagorda Islands-Montgomery- Northern Liberty-Polk-San Jacinto-Southern Liberty-Trinity-Walker- Waller-Washington-Wharton- 212 PM CDT Wed Oct 31 2018 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...This Afternoon and Tonight Widespread thunderstorms will continue across the area through the late evening ahead of a strong cold front. Some storms are expected to become severe with large hail, damaging winds and isolated tornadoes. Heavy rainfall is also likely with the stronger storms, however fast storm motions should limit flash flood potential. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorm chances will increase late this weekend and early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. GMZ330-335-350-355-370-375-011915- Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM-Coastal waters from High Island to Freeport TX out 20 NM- Galveston Bay-Matagorda Bay- Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- 212 PM CDT Wed Oct 31 2018 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...This Afternoon and Tonight Small craft advisories and exercise caution wording will be in effect both ahead of and behind a passing cold front tonight through tomorrow afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorm chances will increase late this weekend and early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 31, 4:26 AM CDT | Small Craft Advisory | HGX | 47 hr | |
| Oct 31, 9:02 AM CDT | Special Weather Statement | HGX | Matagorda | 28 min |
| Oct 31, 3:16 PM CDT | Severe Thunderstorm Warning | HGX | Austin, Colorado, Fort Bend, Waller, Wharton | 29 min |
| Oct 31, 3:21 PM CDT | Special Marine Warning | HGX | 24 min | |
| Oct 31, 3:27 PM CDT | Tornado Warning | HGX | Austin, Colorado | 18 min |
| Oct 31, 3:45 PM CDT | Tornado Warning | HGX | Austin, Waller | 15 min |
| Oct 31, 3:50 PM CDT | Areal Flood Advisory | HGX | Fort Bend, Harris | 55 min |
| Oct 31, 4:02 PM CDT | Tornado Warning | HGX | Austin, Fort Bend, Waller | 43 min |
| Oct 31, 4:08 PM CDT | Special Weather Statement | HGX | Harris | 52 min |
| Oct 31, 4:29 PM CDT | Areal Flood Advisory | HGX | Brazoria, Chambers, Fort Bend, Harris, Liberty | 2 hr |
| Oct 31, 4:43 PM CDT | Tornado Warning | HGX | Fort Bend, Harris, Waller | 31 min |
| Oct 31, 4:50 PM CDT | Severe Thunderstorm Warning | HGX | Chambers, Harris, Liberty | 35 min |
| Oct 31, 4:52 PM CDT | Severe Thunderstorm Warning | HGX | Burleson | 38 min |
| Oct 31, 4:59 PM CDT | Tornado Warning | HGX | Burleson | 26 min |
| Oct 31, 6:04 PM CDT | Severe Thunderstorm Warning | HGX | Austin, Brazos, Burleson, Washington | 41 min |
| Oct 31, 6:51 PM CDT | Special Weather Statement | HGX | Austin, Colorado, Montgomery, San Jacinto, Trinity, Walker and 1 more | 54 min |
Nearby
Tornado Warnings in Texas, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.